Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 15, 2024, 2:43 PM MDT for Fremont County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2024, 2:43 PM MDT (20:43 UTC)
- Expired
- Jul 15, 2024, 3:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 14 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 2296 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WUUS55 KRIW 152043
SVRRIW
WYC013-152130-
/O.NEW.KRIW.SV.W.0013.240715T2043Z-240715T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
243 PM MDT Mon Jul 15 2024
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
East central Fremont County in central Wyoming...
* Until 330 PM MDT.
* At 242 PM MDT, a severe thunderstorm was located over Arapahoe,
which is near Riverton, moving east at 25 mph.
HAZARD...70 mph wind gusts and penny size hail. 60 to 70 mph wind
gusts have been observed around Fort Washakie and Lander,
and is impacting Hudson and Riverton at this time.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Riverton around 245 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4280 10880 4312 10889 4322 10797 4278 10789
TIME...MOT...LOC 2042Z 263DEG 20KT 4298 10846
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
McDonald3 follow-up statements
949
WWUS55 KRIW 152059
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
259 PM MDT Mon Jul 15 2024
WYC013-152130-
/O.CON.KRIW.SV.W.0013.000000T0000Z-240715T2130Z/
Fremont-
259 PM MDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...
At 258 PM MDT, a severe thunderstorm was located 9 miles east of
Riverton, moving east at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. 60 to 70 mph winds have been
reported from Fort Washakie to Lander to Hudson. Tree and
structure damage has been reported as well.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of east
central Fremont County, including the following locations... Arapahoe
Elementary School, St Stephens, Riverton Landfill, Fremont County
Fairgrounds, and Riverton Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across central Fremont County. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4280 10861 4314 10868 4322 10797 4278 10789
TIME...MOT...LOC 2058Z 266DEG 29KT 4300 10820
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
McDonald124
WWUS55 KRIW 152122
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
322 PM MDT Mon Jul 15 2024
WYC013-152130-
/O.CON.KRIW.SV.W.0013.000000T0000Z-240715T2130Z/
Fremont-
322 PM MDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...
At 321 PM MDT, a severe thunderstorm was located 14 miles southeast
of Hidden Valley, which is 15 miles south of Shoshoni, moving east at
25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. Many 60 to 70 mph wind gusts have
been reported through central Fremont County.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Fremont County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across east-central Fremont County. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4279 10823 4318 10831 4322 10797 4278 10789
TIME...MOT...LOC 2121Z 263DEG 20KT 4302 10802
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
McDonald655 WWUS55 KRIW 152131 SVSRIW Severe Weather Statement National Weather Service Riverton WY 331 PM MDT Mon Jul 15 2024 WYC013-152140- /O.EXP.KRIW.SV.W.0013.000000T0000Z-240715T2130Z/ Fremont- 331 PM MDT Mon Jul 15 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FREMONT COUNTY HAS EXPIRED... The storms which prompted the warning has moved eastward out of the area. Therefore, the warning has been allowed to expire. However, the line of very gusty winds and heavy rain are still possible with the thunderstorm. A Significant Weather Advisory continues for east- central Fremont County and west-central Natrona County. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Riverton. && LAT...LON 4279 10823 4318 10831 4322 10797 4278 10789 TIME...MOT...LOC 2130Z 263DEG 20KT 4302 10797 $$ McDonald
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:43 PM MDT, 1 hour earlier. Its key messages:
- Scattered thunderstorms will produce brief heavy rain and gusty outflow wind of 35 to 45 mph through early Monday evening.
- A secondary surge of northerly surface wind arrives Tuesday afternoon and evening. This will allow wildfire smoke to increase along the Interstate 25 corridor in Johnson and Natrona Counties. Oregon wildfire smoke will reach western Wyoming tonight and Tuesday.
- Temperatures at or just above seasonal averages along with typical diurnal convection prevails much of the period.
Area forecast discussion, Jul 15, 1:43 PM MDT, 1 hour before
Area Forecast Discussion National Weather Service Riverton WY 143 PM MDT Mon Jul 15 2024 .KEY MESSAGES... - Scattered thunderstorms will produce brief heavy rain and gusty outflow wind of 35 to 45 mph through early Monday evening. - A secondary surge of northerly surface wind arrives Tuesday afternoon and evening. This will allow wildfire smoke to increase along the Interstate 25 corridor in Johnson and Natrona Counties. Oregon wildfire smoke will reach western Wyoming tonight and Tuesday. - Temperatures at or just above seasonal averages along with typical diurnal convection prevails much of the period. && .DISCUSSION... Issued at 143 PM MDT Mon Jul 15 2024 Scattered convection is ongoing as of 130 PM Monday across western and central Wyoming. The strongest storms and greatest areal coverage is across southwest Wyoming where a lack of cloud cover earlier today has allowed for better destabilization as mid-level lapse rates are ranging from 8-9C/km. Further destabilization is expected across central Wyoming through mid-afternoon as solar radiation has increased the past few hours. With precipitable water values topping 0.80 inches, these storms will be producing rain Monday afternoon and early evening. Temperature-dew point spreads favor wind gusts 35 to 45 mph with the stronger convection. CAMS show most of the stronger storms relegated to locations over Natrona and eastern Sweetwater Counties by 5-6 PM. Showers and isolated storms eventually develop over northcentral Wyoming late this afternoon. This activity tracks east-southeast through the evening, lingering longest in Natrona County. To the west, drier westerly flow aloft brings an earlier end to the convection this evening. However, western wildfire smoke, mainly from Oregon, is likely to filter into the region in this flow regime. Tuesday finds enough lingering mid-level moisture to trigger convection around midday. Orographics favor the Absaroka and Wind River Mountains for the best coverage Tuesday afternoon. Drier west- northwest flow aloft should limit convection in the basins east of the Continental Divide. Surface high pressure dropping south through the Northern Plains provides a secondary surge of northerly surface wind east of the Divide Tuesday afternoon. Wildfire smoke from southern Montana fires is likely to make a push farther south into central Wyoming along the Interstate 25 corridor in Johnson and Natrona Counties given this wind direction. Temperatures will be around seasonal normals with the exception of cooler readings in Johnson County. The north to northeast wind reaches Sweetwater County and points westward Tuesday evening, but speeds will generally be only 10 to 15 mph. Convection decreases in coverage early Tuesday evening leaving a clearing sky and seasonal temperatures overnight. The remainder of the week finds a building ridge across the Great Basin, which retrogrades closer to the West Coast late in the forecast period. For the most part, temperatures at or just above seasonal averages prevail through next weekend. Enough mid-level moisture remains trapped under the ridge to keep isolated/scattered diurnal convection in the forecast through at least Friday. As the ridge retrogrades, Wyoming may end up in northerly flow aloft with any southerly moisture surge possibly being tempered. Therefore, next weekend may end up a bit drier. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1145 AM MDT Mon Jul 15 2024 With slightly above normal atmospheric moisture and moderate instability, scattered to widespread showers and thunderstorms are expected this afternoon across the entire forecast area. The primary threats are brief heavy rain and gusty outflow over 40 kts. Some of the storms in central WY (KCPR-KBYG) may become stronger and also produce hail over one inch. For the most part, the convection will end before sunset with lingering showers possible from west-central WY toward east-central WY. VFR conditions are generally expected, though MVFR conditions are likely if showers/thunderstorms move directly over or near TAF sites. Some mid-level clouds will remain overnight and move southward before sunrise. As the storm-producing weather system moves eastward, some northerly flow will move into sites east of the divide and increase Tuesday afternoon. WNW winds will increase west of the divide. Isolated showers and thunderstorms are expected over the southern Absarokas and Wind Rivers and other mountain areas during the afternoon with sites across central and southern WY the most likely to see isolated storms. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT Tuesday for WYZ010-023-024- 027. && DISCUSSION...CNJ AVIATION...McDonald
Hazardous weather outlook, Jul 15, 2:56 AM MDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 256 AM MDT Mon Jul 15 2024 WYZ001>020-022>030-161300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 256 AM MDT Mon Jul 15 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Widespread showers and thunderstorms this afternoon and evening. Brief heavy downpours and strong outflows of 40+ mph are the main concerns with the stronger storms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday and Wednesday...Scattered showers and thunderstorms continue through the first half of the week. Strong storms will bring a continued gusty outflow wind threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 15, 1:50 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
150 PM MDT Mon Jul 15 2024
WYZ002-005-007-014>019-026-152015-
Wind River Mountains West-Owl Creek and Bridger Mountains-Wind River
Basin-Upper Green River Basin-Southwest Bighorn Basin-Upper Wind
River Basin-Wind River Mountains East-Green Mountains and Rattlesnake
Range-Absaroka Mountains-Lander Foothills-
150 PM MDT Mon Jul 15 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HOT SPRINGS...
SOUTHEASTERN SUBLETTE...CENTRAL FREMONT AND SOUTHEASTERN PARK
COUNTIES THROUGH 215 PM MDT...
At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Meeteetse to 6 miles north of
Fort Washakie to 11 miles northeast of Big Sandy Recreational Area.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Fort Washakie, Morton, Anchor Dam, and Pilot Butte Reservoir
around 155 PM MDT.
Ethete, Upper Silas Lake, Worthen Meadows Reservoir, and Christina
Lake around 200 PM MDT.
Frye Lake around 205 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4391 10843 4390 10839 4315 10845 4227 10879
4227 10957 4306 10924 4396 10926 4397 10907
4394 10909 4397 10904 4397 10899 4395 10897
4396 10893 4393 10893 4397 10891 4399 10843
TIME...MOT...LOC 1949Z 261DEG 24KT 4392 10892 4310 10892 4233 10923
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
McDonaldSpecial weather statement, Jul 15, 2:14 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 PM MDT Mon Jul 15 2024
WYZ017-018-152045-
Wind River Basin-Lander Foothills-
214 PM MDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Washakie, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ethete around 220 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4313 10859 4285 10851 4282 10886 4286 10889
4287 10891 4288 10892 4305 10896
TIME...MOT...LOC 2013Z 260DEG 21KT 4296 10885
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
McDonaldThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:49 PM MDT | Special Weather Statement | RIW | Fremont | 56 min |
| Jul 14, 7:45 PM MDT | Special Weather Statement | RIW | Fremont | 45 min |
| Jul 15, 1:50 PM MDT | Special Weather Statement | RIW | Fremont, Hot Springs | 25 min |
| Jul 15, 2:14 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jul 15, 2:24 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 51 min |
| Jul 15, 3:13 PM MDT | Special Weather Statement | RIW | 32 min | |
| Jul 15, 3:43 PM MDT | Special Weather Statement | RIW | Natrona | 32 min |
| Jul 15, 4:20 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
| Jul 15, 4:38 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.